Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 48, NWS Nashville, TN

May 23, 1999Grundy County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 23, 1999, 2:43 PM CDT for Grundy County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1999, 2:43 PM CDT (19:43 UTC)
Expired
May 23, 1999, 6:45 PM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Grundy County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOHX 231946
FFWBNA
TNC061-232345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT SUN MAY 23 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRUNDY COUNTY IN TENNESSEE

* UNTIL 645 PM CDT

* AT 243 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED UP TO 2
  INCHES OF RAIN ALREADY HAVING FALLEN ACROSS PORTIONS OF EASTERN    
  GRUNDY COUNTY. RAINFALL TOTALS ARE LIKELY TO INCREASE              
  SIGNIFICANTLY DURING THE NEXT HOUR AS HEAVY RAIN CONTINUES ACROSS  
  MUCH OF THE COUNTY.

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO A,LLOW YOUR 
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 23, 1:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 23, 1:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CDT SUN MAY 23 1999

LATEST SURFACE ANALYSIS PLACES COLD FRONT NEAR STL-LIT LINE WITH WELL
DEFINED BOUNDARY AHEAD NEAR THE MS RIVER.  CONVECTION CURRENTLY
FIRING ACROSS N AL/SRN TN IN MORE UNSTABLE AIR IN AREA OF MESO LOW
WITH VERY LITTLE ACTIVITY ELSEWHERE. MODELS IN VERY GOOD AGREEMENT
SHORT TERM AND BELIEVE MAIN SURGE OF SHOWER/TSTORM DEVELOPMENT WILL
COME WITH THIS PRE-FRONTAL BOUNDARY/MESO LOW FEATURE...WHICH MESHS
QUITE WELL WITH MOVEMENT OF MD/UPR SUPPORT.  MD/UPR TROF AXES SHUD
PUSH BY BNA AROUND 00Z AND BY CSV BEFORE 06Z.  BELIEVE WITH STRENGTH
OF MD/UPR LEVEL PUSH...CHANCE OF PRECIP SHUD BE OVER BY MIDNIGHT
EXCEPT POSSIBLY FAR E AS AIRMASS STABILIZES RAPIDLY 06-12Z MON. WILL
WORD ZONES ACCORDINGLY.

WEAK SURFACE HIGH...DRY AIR...AND MD/UPR LEVEL NW FLO SHUD PROVIDE
FAIR WX ON MONDAY WITH A COMFORTABLE COOL DOWN.

PROGGS...ESPECIALLY ETA/NGM...TRY TO DEVELOP A SECONDARY WEAK TROF
MONDAY NIGHT WHICH SHUD MOVE ACROSS CWA ON TUESDAY. THIS FEATURE HAS
SOME FAIRLY DECENT LOW/MD MOISTURE BUT LITTLE IF ANY MD/UPR
SUPPORT...BUT WE KNOW HOW UNFRIENDLY UPR LEVEL NW FLOW CAN BE. AT
THIS POINT...BELIEVE CHANCES ARE VERY SMALL AND HAVE ELECTED TO LEAVE
OUT IN FAVOR OF LATER RUNS.

SVR STORM WATCH CURRENTLY RUNNING FOR MOST OF FA.  WILL SEND 4PM
ZONES AS LATE AS POSSIBLY TO COVER ANY CHANGES.  PROBABLY 1ST SET
AROUND 230 PM AND ANY ADDITIONAL UPDATES AS NEEDED.  07

BNA 56/74/54/76 3001
CSV 54/70/49/71 5000

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:25 PM CDTSevere Thunderstorm WarningOHXRutherford65 min
May 23, 1:32 PM CDTSevere Thunderstorm WarningOHXCoffee, Franklin28 min
May 23, 2:10 PM CDTSevere Thunderstorm WarningOHXWilson50 min
May 23, 4:48 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson27 min
May 23, 5:10 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson35 min
May 23, 5:40 PM CDTSevere Thunderstorm WarningOHXPutnam, Smith35 min
May 23, 5:50 PM CDTTornado WarningOHXDeKalb, Putnam, Smith40 min

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.